Hail, Hampden
- When
- August 3, 1:11 PM EST to 1:17 PM EST
- Where
- Hampden County, Wilbraham
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.117, -72.433
A severe thunderstorm produced penny sized hail in Wilbraham and West Springfield. The storm also downed two large trees and wires in West Springfield.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A severe thunderstorm produced penny sized hail in Wilbraham and West Springfield. The storm also downed two large trees and wires in West Springfield. One tree fell onto a house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 3, 12:57 PM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 157 PM EDT TUE AUG 3 2004 ...ACTIVE THROUGH THURSDAY EVENING THEN WE SHOULD MOVE INTO AN EXTENDED PERIOD OF GOOD WX FOR OUTDOOR ACTIVITY FRI INTO EARLY NEXT WEEK... 154P: WE ARE RECEIVING PEA SIZED HAIL REPS WITH 50 DB TO 25K AND 1.3 R SO FAR. OUR RADAR HOURLY ESTIMATES ARE CONSIDERED RELATIVELY ACCURATE. WE ARE WARNING ON 60DB TO 20K. EXPECT DIME HAIL. WD/HF PULSE SVR STUDY ALY. .MESOSCALE UPDATE FM ARD 1220P... LATEST METAR OBSERVATIONS AT NOON SHOWED A VERY SUBTLE BOUNDARY THAT LIED JUST TO THE SOUTHEAST OF KEENE...TO THE NORTHWEST OF ORANGE... SOUTHWARD TO JUST WEST OF HARTFORD. VISIBLE SATELLITE IMAGERY SHOWED A LINE OF CUMULUS CLOUDS TRYING TO ORGANIZE ALONG THIS BOUNDARY. IN FACT...A SHOWER DID FORM ABOUT A HALF HOUR AGO AND DIED IN HARTFORD COUNTY. DESPITE WARM MID LEVEL TEMPERATURES...WEAK SURFACE CONVERGENCE...AND WEAK MID LEVEL WINDS...AN ISOLATED SEVERE THUNDERSTORM OR TWO CAN NOT BE RULED OUT. SURFACE TEMPERATURES WILL WARM WELL UP INTO THE 80S WITH SURFACE DEWPOINTS IN THE UPPER 60S AND LOWER 70S...CAPES WILL BE ON THE ORDER OF 2000 TO 3000 J/KG. WITH THOSE TYPE OF DEWPOINTS... A WET MICROBURST CAN NOT BE RULED OUT...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. SKYWARN HAS BEEN ALERTED AND HWO HAS BEEN UPDATED. && .SHORT TERM (TODAY AND TONIGHT)... SEE ABOVE FOR THIS AFTERNOON. MORE LATER... && .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... .WED NIGHT...SURF/RIP TIDE ISSUES INTO WED NIGHT AND MAYBE LONGER. WE WILL ADDRESS THIS IN THE 4 PM PKG. .THURSDAY... STORM TRACK STILL A LITTLE UNCERTAIN WHEN COMBINE ETA/GFS/ECMWF/UKMET OP RUNS BUT AN ACTIVE DAY FOR A PTN OF THE FA IS LIKELY. -5SD 5H FULL AMPLITUDE TROF DEVELOPING WITH ITS BASED ANCHORED IN VA. .FRIDAY THROUGH MONDAY...BASICALLY DRY WITH INSTAB CLOUDS IN THE AFTN AND GENERAL CLEARING AT NIGHT. COOLER THAN NORMAL THO TENDING TO WARM UP SUNDAY AND MONDAY. WE CUT THE MEX OP TEMPS BY 2 DEGS FOR DAYTIME MAXS SUN AND MON DUE TO EXPECTED AFTN CLOUD CVR. THIS PRESUMING TROF ALOFT DOES NOT CLOSE OFF IN THE MID ATLC FRIDAY. NOT TOO MUCH WIND SO IT SHOULD BE PRETTY NICE. && .MARINE... CWF HAD NO SIG CHANGES FROM THE MID SHIFT PACKAGE. MORE LATER. && .AVIATION... LATER... && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. .NEAR TERM/SHORT TERM...FRANK/SIMPSON/SANDERS .LONG TERM...DRAG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1202 PM EDT TUE AUG 3 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-041103- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 1202 PM EDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... WE HAVE UPGRADED TO A SLIGHT CONCERN FOR AN ISOLATED MARGINAL SEVERE THUNDERSTORM MID OR LATE AFTERNOON LONG AND NORTH OF A HARTFORD BOSTON LINE...ESPECIALLY NORTH AND WEST MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE. SKYWARN HAS BEEN NOTIFIED FOR MID AFTERNOON MONITORING. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... A COLD FRONT WILL MOVE INTO NEW ENGLAND FROM THE ST LAWRENCE VALLEY TODAY...THEN SLOWLY DRIFT OFF THE COAST WEDNESDAY. HURRICANE ALEX WILL PASS ABOUT 250 MILES SOUTHEAST OF CAPE COD DURING WEDNESDAY. WHILE THE TROPICAL SYSTEM IS NOT EXPECTED TO HAVE A DIRECT INFLUENCE ON SOUTHERN NEW ENGLAND...IT WILL LIKELY SEND INCREASING SURF ONTO THE SOUTH COASTS OF BOTH MASSACHUSETTS AND RHODE ISLAND WEDNESDAY. FIVE TO 10 FOOT BREAKERS ARE POSSIBLE ON THE NORMALLY FAVORED SURF ZONES OF SOUTH COASTAL MASSACHUSETTS AND RHODE ISLAND...ESPECIALLY WEDNESDAY AFTERNOON. THE INCREASING SURF MAY ALSO CAUSE THE RISK OF DANGEROUS RIP CURRENTS INTO THURSDAY. LOW PRESSURE IN THE MIDWEST WEDNESDAY WILL MOVE OFF THE MID ATLANTIC COAST THURSDAY. THE MOTION OF THIS LOW PRESSURE AREA WILL CARRY IT OVER NEW ENGLAND THURSDAY NIGHT WITH RAIN DEVELOPING FROM THE WEST STARTING LATE WEDNESDAY NIGHT ENDING BY FRIDAY MORNING. NO HAZARDOUS WEATHER IS EXPECTED BEYOND THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED FOR THE NEXT 24 TO 48 HOURS. DRAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1102 AM EDT TUE AUG 3 2004 MAZ020>024-RIZ006>008-032200- BARNSTABLE MA-BLOCK ISLAND RI-DUKES MA-NANTUCKET MA-NEWPORT RI- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WASHINGTON RI- 1102 AM EDT TUE AUG 3 2004 WHILE HURRICANE ALEX IS NOT EXPECTED TO BRING A DIRECT IMPACT TO SOUTHERN NEW ENGLAND...THE STORM WILL SEND HIGHER SWELLS TOWARD THE SOUTH COASTS OF MASSACHUSETTS AND RHODE ISLAND THIS AFTERNOON THROUGH THURSDAY. SOME BREAKERS COULD APPROACH 10 FEET ON THE NORMALLY FAVORED SURF ZONES DURING ALEXS CLOSEST APPROACH WEDNESDAY AND WEDNESDAY NIGHT. THE INCREASING SURF MAY ALSO CAUSE THE RISK OF DANGEROUS RIP CURRENTS. SWIMMERS ALONG THE SOUTH COAST OF NEW ENGLAND SHOULD MONITOR FOR THE LATEST STATEMENTS OR ADVISORIES FOR HIGH SURF AND RIP CURRENT DEVELOPMENT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO OR TELEVISION STATION FOR THE LATEST INFORMATION. EVT/FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1149 AM EDT TUE AUG 3 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-032200- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 1149 AM EDT TUE AUG 3 2004 ...A MARGINALLY SEVERE THUNDERSTORM OR TWO IS POSSIBLE TO THE NORTHWEST OF A BOSTON TO PROVIDENCE LINE THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...TO THE NORTHWEST OF A BOSTON TO PROVIDENCE LINE. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG WITH PEA SIZE HAIL. HOWEVER...WITH SURFACE DEWPOINTS IN THE UPPER 60S AND LOWER 70S..AN ISOLATED SEVERE THUNDERSTORM OR TWO CAN NOT BE RULED OUT. IF THIS OCCURS...THE MAIN SEVERE WEATHER THREAT WOULD BE A WIND GUST TO 60 MPH. FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 145 PM EDT TUE AUG 3 2004 MAZ011-031830- EASTERN HAMPDEN MA- 145 PM EDT TUE AUG 3 2004 ...STRONG THUNDERSTORM IN HAMPDEN COUNTY... AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL 3 MILES NORTHWEST OF SPRINGFIELD...MOVING EAST AT 5 MPH. ALSO...WIND GUSTS TO 40 MPH ARE POSSIBLE. THE THUNDERSTORM WILL BE NEAR...SPRINGFIELD AND CHICOPEE BY 150 PM EDT...LUDLOW BY 220 PM EDT. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. FRANK
The Boston radar (KBOX), 109 km away, was scanning. The volume nearest the first event began at 18:10 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422681, 5422682.